A Case Study of Acute Stimulant-induced Psychosis



Abstract

Psychosis resulting from stimulant overuse is commonly observed in clinical practices today. This is in large part due to the significant increase in attention-deficit/hyperactive disorder (ADHD) diagnoses in recent years, the increase in methamphetamine trafficking, and the prevalence of stimulant use in the day-to-day activities by many of those living in today’s fast-paced society. The current inability to predict those users who will experience stimulant-induced psychosis from those users who will not needs further investigation.

In this case study, we examine why one particular stimulant user experiences stimulant-induced psychosis. We give an account of a patient with an acute psychotic episode admitted to the emergency room at a local hospital. During initial evaluation, it was discovered that he had been diagnosed with ADHD one month ago and that the onset of his symptoms was likely related to an overuse of amphetamines. The patient had no personal history or family history of any psychiatric or mood disorders. He had no history of recreational drug use prior to this incident, and had no history of seizures or head trauma. After appropriate pharmacological intervention with antipsychotics and psychological intervention, the patient showed gradual improvement over the next five days of his hospitalization. After the five days, he was allowed to be discharged.

We conclude with the cautionary advice that a patient’s susceptibility of experiencing stimulant-induced psychosis should be assessed before prescribing stimulants. In cases where stimulant use is not supervised by a physician, appropriate understanding of management of stimulant-induced psychosis is of utmost importance in order to provide the very best patient education and care.

Introduction

Stimulants are drugs that increase the body’s functions by increasing the speed of activity in the central nervous system (CNS). These drugs increase the amount of dopamine in the brain, resulting in an increase in heart rate, alertness and energy. Stimulants can be beneficial in treating medical conditions such as attention-deficit/hyperactivity disorder, narcolepsy, obesity and depression. Familiar examples of stimulants include caffeine, cocaine, amphetamines, methamphetamines and nicotine. All of these substances share common side effects due to their similar influence on the CNS. These include, but are not limited to, appetite suppression, sleep disturbances, increased blood pressure, agitation and psychosis [1]. The research here focuses on acute stimulant use resulting in psychosis.

The Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5) criteria define substance/medication-induced psychotic disorder as the presence of delusions and/or hallucinations, with symptoms occurring soon after the intoxication or withdrawal of a substance or soon after exposure to a medication. The substance must have the potential to produce delusions or hallucinations that result in clinically significant impairment [2]. Impairment as a result of delusions or hallucinations is a prevalent side effect of stimulants, and an accepted reason why people who use them are more frequently referred to the Emergency Department or psychiatric ward than those who do not.

Acute psychosis induced by stimulants occurs within a period of four to five days after intoxication. The symptoms typically resolve with abstinence. However, recovery may be incomplete [3]. Japan, the developer of methamphetamines, has experienced major epidemics of stimulant-induced psychosis. Providentially, this has abetted further knowledge on the subject, and has led to the realization that patients suffering from this disorder can be separated into three groups. The first group includes patients experiencing transient psychosis after stimulant use that lasts for a period of four to five days following intoxication. The second group consists of patients who experience psychotic symptoms for as long as one month. The third group is comprised of patients who will not fully recover from their symptoms [3, 4]. In the Yui et al. study, 64% of patients gained full recovery from their psychosis within 10 days, 82% recovered within a month, and 18% suffered symptoms for over a month [3]. In a more recent study by Zarrabi et al., the percentage of patients who experienced persistent symptoms for over one month was 31.6%. This phenomenon has resulted in a necessary increase of beds and resources available to health care systems worldwide [4].

It should be noted that numerous studies have proven a co-morbidity of mental illness with stimulant-induced psychosis [1, 4]. However, the cause of stimulant-induced psychosis where there is no family history or prior personal history of mental illness remains unclear. More research identifying the patient population most susceptible to stimulant-induced psychosis and/or a more exact determination of the minimum dosage of each stimulant drug necessary to trigger psychotic symptoms would assist in providing better patient care through a determination of whether the benefits of the prescription outweigh the risks. Answers to these questions could also alert those patients susceptible to acute psychosis – along with their family members – to watch for changes in behavior while the patient is on the medication. Additionally, if the general population is made more aware of the risk factors associated with psychosis, it may help prevent those who are vulnerable from abusing stimulants.

Case Presentation

An 18-year-old Caucasian male with no prior psychiatric hospitalizations was sent to the local emergency room after his parents called 911; they were concerned that their son had become uncharacteristically irritable and paranoid. The family observed that their son had stopped interacting with them and had been spending long periods of time alone in his bedroom. He had also reportedly not been sleeping well and had started talking to himself. For over a month, he had not attended school at the local community college. His parents finally made the decision to call police when their son started screaming at them; the police were monitoring him at their request, soon after he threatened them with a knife. The police took him to the local emergency room for a crisis evaluation.

When the patient arrived at the emergency room, he was given intramuscular lorazepam 1 mg and haloperidol 5 mg because he attempted to strike the nursing staff and security guards. Following administration of the medication, he tried to escape from the emergency room, contending that the hospital staff was planning to kill him. The patient appeared to be internally preoccupied and his mood labile. He refused to cooperate with anyone attempting to conduct a meaningful psychiatric evaluation. He eventually slept for approximately four hours. When he awoke, he reported to the crisis worker that he had been diagnosed with attention-deficit/hyperactive disorder (ADHD) a month ago. At the time of this ADHD diagnosis he was started on 30 mg of lisdexamfetamine dimesylate to be taken every morning in order to help him focus and become less stressed over the possibility of poor school performance.

After two weeks, the provider increased his lisdexamfetamine dimesylate dosage to 60 mg every morning. The provider also started him on dextroamphetamine sulfate tablets (10 mg) that he took daily in the afternoon in order to improve his concentration and ability to study. The patient claimed that he might have taken up to three dextroamphetamine sulfate tablets over the past three days because he was worried about falling asleep, unable to adequately prepare for an examination. These were the series of events that brought him to the emergency department.

Prior to the ADHD diagnosis, the patient had no known psychiatric or substance abuse history. The urine toxicology screen taken upon admission to the emergency department was positive only for amphetamines. Other routine laboratory workups were within normal limits. He had no current history of any serious medical condition, no history of seizures or head trauma. There was no family history of psychotic or mood disorders. There were no vegetative depressive symptoms. There were no symptoms consistent with mania or hypomania. The patient denied using any illegal drug prior to this incident. He was not a victim of abuse.

The stimulant medications were discontinued by the hospital upon admission to the emergency department. The patient was treated with an atypical antipsychotic, risperidone 1 mg BID. He tolerated the medications well. He started psychotherapy sessions, and his parents visited him daily until his release five days later. On the day of discharge, there were no delusions or hallucinations reported. He was referred to the local mental health center for aftercare follow-up with a psychiatrist.

Discussion

Prevalence of stimulant-induced psychosis

Psychosis is a symptom of a mental health illness prevalent in today’s society. As many as three in 100 people will have an episode of psychosis within their lives [5]. A study of patients admitted to the hospital with first-episode psychosis revealed that 74% of them had been diagnosed with a substance use disorder at some point in their lives [6]. This illustrates that substance use is a major cause of psychosis, a topic meriting further investigation.

read more here

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s